This site is intended for health professionals only

Published on 3 June 2009

Share this story:
Twitter
LinkedIn

Warning over anti-clotting drugs

teaser

Research suggests heart patients taking more than one type of blood thinner, such as aspirin, Coumadin (warfarin) and Plavix (clopidogrel), are at greater risk of ulcers, bleeding and perforations of the stomach.

Researchers from Baylor College of Medicine in Houston found that taking the drugs, in various combinations to prevent the formation of potentially deadly blood clots, increased the risk of life-threatening stomach and intestinal bleeding by up to four times.

The team looked at patients between the ages of 60 and 99 who had taken four different combinations of drugs to prevent stroke and heart attack.

The participants were treated with aspirin along with Plavix and Coumadin and other combinations of the same anticoagulant and antiplatelet drugs.

The findings show that after one year the patients on all three drugs were four times more at risk of gastrointestinal bleeding.

Taking aspirin and an antiplatelet drug doubled the risk, while a combination of aspirin and anticoagulant tripled the bleeding risk in one year.

The scientists are warning that when prescribing more than one anti-clotting drug the risks of the treatment should be taken into consideration.

Copyright Press Association 2009

Baylor College of Medicine



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn